Alert archive / Nebraska / High Wind Warnings in 2024

High Wind Warning 5, NWS North Platte, NE

December 18, 202412 counties in Nebraska

NWS North Platte, NE issued this high wind warning at Dec 18, 2024, 1:25 PM CST for 12 counties in Nebraska. It took effect at Dec 19, 2024, 9:00 AM CST. It was in force for 7 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 18, 2024, 1:25 PM CST (19:25 UTC)
In effect from
Dec 19, 2024, 9:00 AM CST
Expired
Dec 19, 2024, 4:00 PM CST
In force
7 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Garfield County, NE, Holt County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 87 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 19, 11:05 AM CSTNON-TSTM WND GST 591 Nne Valentine, NEPWS mesonet observation.
Dec 19, 11:15 AM CSTNON-TSTM WND GST 637 Ne Johnstown, NEPWS mesonet observation.
Dec 19, 11:16 AM CSTNON-TSTM WND GST 585 Sw Butte, NEPWS mesonet observation.
Dec 19, 11:48 AM CSTNON-TSTM WND GST 663 Wnw Bristow, NEPWS mesonet observation.
Dec 19, 11:53 AM CSTNON-TSTM WND GST 6411 Ne Stuart, NEDelayed report. PWS mesonet observation.
Dec 19, 12:35 PM CSTNON-TSTM WND GST 582 Wnw Oneill, NEKONL AWOS observation.
Dec 19, 12:45 PM CSTNON-TSTM WND GST 584 E Johnstown, NEPWS mesonet observation.
Dec 19, 1:21 PM CSTNON-TSTM WND GST 603 Nne Emmet, NEPWS mesonet observation.
Dec 19, 1:35 PM CSTNON-TSTM WND GST 587 Ssw Ewing, NEPWS mesonet observation.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS73 KLBF 181925
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
125 PM CST Wed Dec 18 2024

NEZ005>010-094-191000-
/O.NEW.KLBF.HW.W.0005.241219T1500Z-241219T2200Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry-
Including the cities of Lynch, Kilgore, Valentine, Rose,
Springview, Cody, Bassett, Spencer, O'Neill, Atkinson, Merriman,
Butte, Eli, and Ainsworth
125 PM CST Wed Dec 18 2024 /1225 PM MST Wed Dec 18 2024/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 4 PM CST 
/3 PM MST/ THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of north central Nebraska, especially along and 
  east of Highway 83.

* WHEN...From 9 AM CST /8 AM MST/ to 4 PM CST /3 PM MST/ Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines with 
  potential for power outages. Unsecured holiday decorations will be 
  damaged or blown away. Travel will be difficult, especially for 
  high profile vehicles.

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

MBS
4 follow-up statements
650 
WWUS73 KLBF 190429
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
1029 PM CST Wed Dec 18 2024

NEZ005>010-094-191230-
/O.CON.KLBF.HW.W.0005.241219T1500Z-241219T2200Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry-
Including the cities of Lynch, Bassett, Ainsworth, Cody, Eli,
Springview, Kilgore, Merriman, Butte, Spencer, Atkinson, Rose,
Valentine, and O'Neill
1029 PM CST Wed Dec 18 2024 /929 PM MST Wed Dec 18 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 4 
PM CST /3 PM MST/ THURSDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...A portion of north central Nebraska.

* WHEN...From 9 AM CST /8 AM MST/ to 4 PM CST /3 PM MST/ Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

JWS
223 
WWUS73 KLBF 190737
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
137 AM CST Thu Dec 19 2024

NEZ005>010-094-192200-
/O.CON.KLBF.HW.W.0005.241219T1500Z-241219T2200Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry-
Including the cities of Valentine, Bassett, Kilgore, Rose, Butte,
Eli, Ainsworth, O'Neill, Cody, Lynch, Spencer, Merriman,
Atkinson, and Springview
137 AM CST Thu Dec 19 2024 /1237 AM MST Thu Dec 19 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS 
MORNING TO 4 PM CST /3 PM MST/ THIS AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...A portion of north central Nebraska.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 4 PM CST /3 PM 
  MST/ this afternoon.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Viken
044 
WWUS73 KLBF 191542
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
942 AM CST Thu Dec 19 2024

NEZ025>029-038-192200-
/O.EXA.KLBF.HW.W.0005.000000T0000Z-241219T2200Z/
Thomas-Blaine-Loup-Garfield-Wheeler-Custer-
Including the cities of Thedford, Brewster, Burwell, Bartlett,
Ericson, Broken Bow, Purdum, Dunning, Halsey, and Taylor
942 AM CST Thu Dec 19 2024

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of central and north central Nebraska.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NEZ005>010-094-192200-
/O.CON.KLBF.HW.W.0005.000000T0000Z-241219T2200Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry-
Including the cities of Spencer, Rose, O'Neill, Eli, Kilgore,
Ainsworth, Bassett, Merriman, Valentine, Cody, Lynch, Springview,
Atkinson, and Butte
942 AM CST Thu Dec 19 2024 /842 AM MST Thu Dec 19 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM CST /3 PM MST/ 
THIS AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...A portion of north central Nebraska.

* WHEN...Until 4 PM CST /3 PM MST/ this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

Kulik
694 
WWUS73 KLBF 192157
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
357 PM CST Thu Dec 19 2024

NEZ005>010-025>029-038-094-192300-
/O.EXP.KLBF.HW.W.0005.000000T0000Z-241219T2200Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-
Garfield-Wheeler-Custer-Western Cherry-
Including the cities of Thedford, Dunning, Ainsworth, Eli,
Ericson, Spencer, Halsey, Valentine, Cody, Merriman, Bartlett,
Butte, Purdum, Lynch, Bassett, O'Neill, Broken Bow, Kilgore,
Atkinson, Brewster, Taylor, Springview, Burwell, and Rose
357 PM CST Thu Dec 19 2024 /257 PM MST Thu Dec 19 2024/

...HIGH WIND WARNING WILL EXPIRE AT 4 PM CST /3 PM MST/ THIS 
AFTERNOON...

Gusty winds will continue to diminish this evening and damaging wind 
gusts are no longer expected across north central Nebraska. 
Therefore the High Wind Warning will be allowed to expire.

$$

For more information from the National Weather Service, visit 
www.weather.gov/lbf.

MBS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind warning went out at Dec 18, 11:43 AM CST, 1 hour 42 minutes earlier. Its key messages:

  • A clipper system will bring strong winds to the area Thursday, with gusts to around 50 mph possible in north central NE.
  • High forecast confidence continues toward warmer than normal temperatures Saturday through Tuesday.
  • Dry conditions over the next 7 days.
Area forecast discussion, Dec 18, 11:43 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1143 AM CST Wed Dec 18 2024

.KEY MESSAGES...

- A clipper system will bring strong winds to the area Thursday,
  with gusts to around 50 mph possible in north central NE.

- High forecast confidence continues toward warmer than normal
  temperatures Saturday through Tuesday.

- Dry conditions over the next 7 days.

&&

.SYNOPSIS...
Issued at 348 AM CST Wed Dec 18 2024

An upper trough was currently moving into the Pacific Northwest
with an upper ridge downstream over the northern and central
Rockies. Further east an upper low was located over Hudson Bay
Canada with an upper through extending south through the Great
Lakes back into central Texas.

At the surface, high pressure was over the Dakotas, Nebraska,
south into the southern High Plains. Temperatures ranged from
the mid teens across the western and central sandhills to the
low to mid 20s in the east, where low cloudiness lingered.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 348 AM CST Wed Dec 18 2024

Today, a shortwave trough will move into central Montana and
western Wyoming. This will deepen a leeside surface trough and
bring warm air advection to western and central Nebraska as
southwesterly H85 winds increase to 35kts. Surface winds west of
Highway 83 will increase to 10 to 20 mph, to a southerly
direction 5 to 15 mph further east. Highs remain near the
previous forecast from the upper 40s to lower 50s west of
Highway 83, to upper 30s to mid 40s to the east. Skies remain
mostly sunny today.

Tonight, a clipper system will develop across the Dakotas, as
westerly winds from 40 to 50kts at H85 turn northwest.
Southwesterly surface winds this evening will become westerly
overnight and increase to 15 to 25 mph. This will aid in keeping
the boundary layer mixed, with temperatures holding in the low
to mid 30s.

Thursday, the clipper system will move from eastern South Dakota
into eastern Iowa driving a cold front quickly through the
forecast area in the morning. Modified arctic air will even move
into eastern portions of north central Nebraska in the
afternoon. Becoming very windy, especially across north central
Nebraska. The latest Nam12 and GFS Bufkit soundings continue to
indicate winds above 50kts at the top of the mixed layer. This
supports surface wind gusts to around 50 MPH along a corridor
from Valentine to Broken Bow and locations to the east. This is
where the strongest cold air advection and 3-hourly pressure
rises to around 3 millibars. Used a 50/50 blend of the NBM and
NBM 90th percentile for winds/wind gusts resulting in gusts of
45 to to around 50 mph, in close agreement with bufkit
soundings. Deep mixing will allow highs to reach the low 40s far
northern Nebraska by early afternoon, followed by falling
temperatures to the upper 30s mid afternoon and upper 20s late
afternoon. Highs reach 50 to around 55 across the south.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 348 AM CST Wed Dec 18 2024

Thursday night, arctic high pressure will become centered from
the Dakotas into Nebraska with clear skies. Northerly winds to
diminish overnight, leading to cold lows 5 to 10 above across
the east, and 10 to 15 above west and southwest. Wind chills in
the east will also be as low as 2 below to 5 above.

Friday, northwest flow aloft with a return southerly wind of 10
to 20 mph in the afternoon. This will be the coolest/coldest
day. Highs only near 25 in the far northeast, near 40 along
Highway 83, to around 45 far western counties.

A persistent warmup begins Saturday and persists through Tuesday
(Christmas Eve Day). An upper ridge briefly builds in Saturday
as an upper trough and closed lows moves into the Dakotas on
Sunday. This should keep dry conditions over western Nebraska,
and not pull in any meaningful cooler air.

Fairly zonal flow Monday, as a broad trough traverses the
central U.S. Monday night into Tuesday. This will maintain a
fairly mild Pacific airmass.

Highs Saturday contrast from 35 to 40 in the northeast, to 48 to
55 west. 50s are forecast Sunday through Tuesday across much of
the area.

Looking beyond day 7, Warm conditions expected next Wednesday (Christmas
Day) with highs in the 50s still probable. Will need to monitor
an upper trough Wednesday into Thursday shown by deterministic
GFS, ECMWF, and Canadian models, and their respective ensembles.
This could bring at least low chances for precipitation,
initially favoring rain.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1144 AM CST Wed Dec 18 2024

Expect mainly clear skies over the next 24 hours at both the
KLBF and KVTN terminals. For the KVTN terminal, look for
westerly winds to increase this evening with gusts up to 25 KTS
persisting into Thursday morning. Low level wind shear will be
possible overnight with winds up to 50 KTS-2000 FT AGL. Winds
will shift to the west-northwest mid morning Thursday with gusts
to around 50 KTS after 16z Thursday. For the KLBF terminal,
surface winds will be fairly light from the west or southwest at
around 10 KTS overnight. However, low level wind shear will
develop after 05z Thursday with winds up to 50 KTS-2000 FT AGL.
Wind shear will persist until mid morning Thursday. After mid
morning, surface winds will shift to the west-northwest and gust
to around 40 KTS and remain at or above this level until late
Thursday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Dec 18, 10:42 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1042 AM CST Wed Dec 18 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-191645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1042 AM CST Wed Dec 18 2024 /942 AM MST Wed Dec 18 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Northwesterly winds will gust 45 to 55 miles per hour, especially
north of Highway 2 on Thursday. Wind gusts of 40 to 50 MPH are
possible south of this route. With the strong expected winds,
elevated with locally near critical fire weather conditions are
expected Thursday afternoon, especially south of highway 2 where
minimum relative humidity will reach 25 to 35 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 18, 9:27 AM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
927 AM CST Wed Dec 18 2024

NEZ005>007-181730-
Eastern Cherry-Keya Paha-Boyd-
Including the cities of Valentine, Springview, Spencer, Butte,
and Lynch
927 AM CST Wed Dec 18 2024

...Locally dense fog this morning...

Locally dense fog will reduce visibility to one half mile or less
across portions of Cherry, Keya Paha, and Boyd counties
especially from the Niobrara river northward. A few slick spots
are also possible, especially on bridges and overpasses, as fog
may freeze on exposed surfaces. Conditions will improve during the
next 1 to 2 hours.

Drivers should slow down, use low beam headlights, and leave extra
space between vehicles.

Nearby

High Wind Warnings in Nebraska, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.